EconPapers    
Economics at your fingertips  
 

Sovereign bond prices, haircuts and maturity

Tamon Asonuma, Dirk Niepelt and Romain Ranciere

Journal of International Economics, 2023, vol. 140, issue C

Abstract: We document that creditor losses (“haircuts”) during sovereign debt restructurings vary across debt maturity. In our novel dataset on instrument-specific haircuts suffered by private creditors in 1999–2020 we find larger losses on short- than long-term debt, independently of the specific haircut measure we use. A standard asset pricing model rationalizes our findings under two assumptions, both of which are satisfied in the data: increasing short-run restructuring risk in the run-up to a restructuring, and high exit yields. We relate our findings to the policy debate on restructuring procedures.

Keywords: Sovereign debt; Sovereign default; Debt restructuring; Bond prices; Haircuts; Maturity; Restructuring probability (search for similar items in EconPapers)
JEL-codes: F34 F41 H63 (search for similar items in EconPapers)
Date: 2023
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199622001210
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Sovereign Bond Prices, Haircuts and Maturity (2022) Downloads
Working Paper: Sovereign Bond Prices, Haircuts and Maturity (2017) Downloads
Working Paper: Sovereign Bond Prices, Haircuts and Maturity (2017) Downloads
Working Paper: Sovereign Bond Prices, Haircuts and Maturity (2017) Downloads
Working Paper: Sovereign Bond Prices, Haircuts and Maturity (2017) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:140:y:2023:i:c:s0022199622001210

DOI: 10.1016/j.jinteco.2022.103689

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-23
Handle: RePEc:eee:inecon:v:140:y:2023:i:c:s0022199622001210